Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 3, 1998, 7:58 PM EST for Greenville County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1998, 7:58 PM EST (00:58 UTC)
- Expired
- Apr 3, 1998, 8:30 PM EST
- In force
- 32 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenville County, SC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 6:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 151 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 676 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 34.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 040058 RRA SVRGSP SCC045-040130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 758 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...NORTHEASTERN GREENVILLE COUNTY AT 756 PM RADAR SHOWED A SEVERE THUNDERSTORM IN THE BLUE RIDGE COMMUNITY OR ABOUT 10 MILES NORTH OF GREENVILLE...MOVING EAST NORTHEAST. THE STORM WILL MOVE TOWARD THE GOWENSVILLE AREA. AMATEUR RADIO JUST REPORTED QUARTER SIZE HAIL...AT 757 PM...IN BLUE RIDGE. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. JONES &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:06 PM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Apr 3, 2:06 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
206 PM EST FRI APR 3 1998
CAE/RAH/FFC: LIKELY POPS TONIGHT...POSS SVR. MOST CLEARING
ON SATURDAY ACRS SC/GA.
SFC BNDRY CONTS LIFT NWD WEST OF THE MTNS THIS AFTERNOON WITH
ITS EASTERN EXTENT MAKING SLOWER NWD PROGRESS TOWARDS MY CWA
THANKS TO RAIN-COOLED STABLE AIRMASS IN PLACE. LEADING EDGE
OF DRYING ALOFT IS WORKING THRU FA ATTM WITH A SHARP BACK
EDGE TO PCPN & DRY AIR MIXING DOWN IS EVEN CLRG CLDS ACRS
WESTERN SECTIONS. WITH CATEGORICAL PCPN CVRG ENDING THIS
AFTERNOON...FEEL BNDRY SHOULD MAKE PROGRESS NORTH INTO AT
LEAST PART OF THE FA BY EARLY EVENING.
AS UPPER LOW CONTS TO MOVE EAST...WIND FIELDS THROUGHOUT ENTIRE
ATMOSPHERE WILL BE ON THE INCREASE OVER THE FA. BEST CHC FOR
SVR THIS EVENING WILL BE ALG & SOUTH OF THIS BNDRY WHERE
INSTABILITY WILL BE GREATEST. PREVIOUSLY RECOGNIZED THREAT
DURING THIS EVENING PERIOD STILL LOOKS ON TRACK.
COLD OR OCCLUDED FRT TO MOVE THRU EARLY SAT AM WITH SFC LOW
CONT TO DEEPEN IN THE COASTAL PLAIN...INCREASING GRADIENT.
SOME WRAP AROUND RH TO REMAIN IN THE MTNS & IN NC...OTHERWISE
PROGRESSIVE DRYING & BZY THRU THE DAY.
AVL 45/57/37/60 7200
CLT 54/65/42/65 6300
GSP 49/67/40/67 7100
CSHIn the hours before
Special weather statement, Apr 3, 6:22 PM EST, 1 hour 36 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-040515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 622 PM EST FRI APR 3 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EST FOR THE UPSTATE OF SOUTH CAROLINA EXCEPT CHEROKEE AND YORK COUNTIES...AND FOR ALL OF EXTREME NORTHEAST GEORGIA... ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST FOR WESTERN NORTH CAROLINA...WEST OF AND INCLUDING MECKLENBURG... CABARRUS...ROWAN AND DAVIE COUNTIES... A WARM FRONT LOCATED ACROSS GEORGIA WILL MOVE SLOWLY NORTHEAST ACROSS THE WESTERN CAROLINAS TONIGHT...WHILE A COLD FRONT MOVES EAST ACROSS ALABAMA AND INTO GEORGIA. WARM MOIST AIR BETWEEN THESE FRONTS AND STRONG WINDS ALOFT WILL SUPPORT SEVERE WEATHER THIS EVENING...WITH THE GREATEST POTENTIAL FOR TORNADOES OVER SOUTH CAROLINA AND GEORGIA. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE IN THE WATCH AREAS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO DEVELOP. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD BE READY TO MOVE TO SHELTER IF SEVERE WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION. JAT
Local storm report, Apr 3, 7:03 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
703 PM EST FRI APR 03 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
640 PM FONTANA VILLAGE NC .75 INCH HAIL
04/03/98 GRAHAM FRONT DESK RESORT REPORTED
JONESLocal storm report, Apr 3, 7:14 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
714 PM EST FRI APR 03 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
710 PM SENECA SC .50 INCH HAIL
04/03/98 OCONEE REPORTED BY PD
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:30 PM EST | Severe Thunderstorm Warning | GSP | Pickens | 45 min |
| Apr 3, 8:02 PM EST | Severe Thunderstorm Warning | GSP | Spartanburg | 43 min |
| Apr 3, 8:25 PM EST | Severe Thunderstorm Warning | GSP | Cherokee | 50 min |
| Apr 3, 8:30 PM EST | Severe Thunderstorm Warning | GSP | Anderson | 45 min |
| Apr 3, 8:45 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 45 min |
| Apr 3, 9:00 PM EST | Severe Thunderstorm Warning | GSP | York | 30 min |
| Apr 3, 9:08 PM EST | Severe Thunderstorm Warning | GSP | Laurens | 37 min |
| Apr 3, 9:18 PM EST | Tornado Warning | GSP | Greenwood | 42 min |
| Apr 3, 9:51 PM EST | Severe Thunderstorm Warning | GSP | York | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.